You are here:

Pharmacy/delayed side effect?

Advertisement


Question
I've taken Lipitor (Avorastatin) for many years, with no apparent side effects. But lately I've had chronic digestive issues (upset stomach)for months, that don't seem to respond to anything. Then I read that although it's rare, GI symptoms can be a side effect of statins. Is it possible to develop an adverse side effect to a drug, years after taking it?? I wouldn't think so but not sure. Thanks

Answer
James

I have listed below the declared GI side effect profile of Atorvastatin, so you can see the more extreme effects are relatively rare, but not unheard of.


Gastrointestinal disorders:

Common (0.1 - 0.01% patients): constipation, flatulence, dyspepsia, nausea, diarrhoea.

Uncommon (0.01 - 0.001% patients): vomiting, abdominal pain upper and lower, burping, pancreatitis.

If you do not take any other medication, then your problems could be down to the Atorvastatin, even if they have taken some time to appear. Developing side effects after prolonged use is rare, and may often be associated with other changes in health, diet or medication.


I hope this helps.

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Nigel Simmons

Expertise

I am happy to answer general questions on medicines and hospital care. If possible, please use approved / chemical names rather than brands which are not internationally recognised. Like all health professionals I am bound by a duty of care which prevents me giving detailed information about medication or treatment of people other than the questioner. I will endeavour to help wherever possible or point towards more appropriate advice. If however your question crosses too far into patient confidentiality, I hope you will understand why I cannot answer your question. Consider.. would you want me to discuss your care with a friend or relative without your knowledge?

Experience


Past/Present Clients
Previously Sysop on CompuServe UK Professionals forum.

©2016 About.com. All rights reserved.